Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 25, NWS Huntsville, AL

November 14, 2005Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Nov 14, 2005, 3:42 PM CST for Lawrence County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2005, 3:42 PM CST (21:42 UTC)
Expired
Nov 14, 2005, 4:15 PM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 142142
TORHUN
ALC079-142215-
/O.NEW.KHUN.TO.W.0025.051114T2142Z-051114T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CST MON NOV 14 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 415 PM CST

* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
  SOUTHWEST OF MOULTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  MOULTON.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3432 8752 3431 8712 3465 8712 3455 8747
      3449 8752

$$

KULA
2 follow-up statements
000 
WWUS54 KHUN 142203
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CST MON NOV 14 2005

ALC079-142215-
/O.CON.KHUN.TO.W.0025.000000T0000Z-051114T2215Z/
LAWRENCE AL-
403 PM CST MON NOV 14 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR LAWRENCE
COUNTY...

AT 359 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LANDERSVILLE...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT HOPE.
  LANDERSVILLE.
  MOULTON.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3432 8752 3431 8712 3465 8712 3455 8747
      3449 8752

$$

27
000 
WWUS54 KHUN 142215
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CST MON NOV 14 2005

ALC079-142225-
/O.EXP.KHUN.TO.W.0025.000000T0000Z-051114T2215Z/
LAWRENCE AL-
415 PM CST MON NOV 14 2005

...THE TORNADO WARNING FOR LAWRENCE COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 415 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND
NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES. THEREFORE...THE
TORNADO WARNING FOR LAWRENCE COUNTY HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...OTHER THUNDERSTORMS WILL MOVE INTO THE COUNTY THAT MAY 
REQUIRE WARNINGS AT A MOMENTS NOTICE.

SO...STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3432 8752 3431 8712 3465 8712 3455 8747
      3449 8752

$$

KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 14, 3:34 PM CST, 8 minutes earlier.

Area forecast discussion, Nov 14, 3:34 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CST MON NOV 14 2005

.DISCUSSION...
AFTERNOON SFC ANALYSIS SHOWS LOW PRESSURE MOVING INTO SW MO WITH
WARM FRONT EXTENDING ACROSS CENTRAL AR THROUGH SOUTHERN TN. SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP TO THE SW OF THE FA AND TRACK
NEWD ACROSS NORTHERN AL AND SOUTHERN MIDDLE TN. UPPER AIR ANALYSIS
SHOWS TROUGH AXIS MOVING INTO THE NORTHERN PLAINS. EXTENSIVE LOW
LEVEL CLOUD DECK HAS KEPT TEMPERATURES IN THE MID 60S TO NEAR 70
EVEN WITH WARM FRONT NORTH OF THE AREA. DEWPOINTS ARE GENERALLY IN
THE MID 60S ACROSS THE TN VALLEY WITH WINDS FROM THE SOUTH.

WARM FRONT WILL CONTINUE TO SLOWLY LIFT NORTHWARD TONIGHT. MAIN
INSTABILITY CURRENTLY EXISTS TO OUR WEST ALONG THE WARM FRONT FROM
AR INTO WESTERN TN. A SECONDARY BOUNDARY APPEARS TO HAVE DEVELOPED
FROM CENTRAL MS EXTENDING INTO NORTHERN AL WHERE DECENT INSTABILITY
AND SHOWERS AND THUNDERSTORMS HAVE PERSISTED. THUNDERSTORMS HAVE
BECOME MUCH BETTER DEVELOPED IN THIS AREA DURING THE PAST COUPLE
OF HOURS. THREAT WILL CONTINUE FOR STRONG TO SEVERE STORMS AS
EVIDENCED BY SLIGHT RISK FOR ENTIRE AREA FROM SPC. THREAT WILL
BEGIN TO DIMINISH AS FRONT CONTINUES TO LIFT NORTHWARD. WITH
MOISTURE RICH AIRMASS IN PLACE AND INCREASING 85H WINDS...MAINLY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS.

SURFACE WINDS WILL BEGIN TO INCREASE DURING THE MORNING HOURS WITH
GUSTY WINDS CONTINUING INTO THE EARLY MORNING HOURS ON WEDNESDAY
AS THE FRONT MOVES THROUGH. AN ADVISORY WILL LIKELY BE NEEDED FOR
MUCH OF THIS TIMEFRAME...BUT WILL HOLD OFF FOR NOW AND LET LATER
SHIFTS EVALUATE.

COLD FRONT WILL BE DIVING SOUTHWARD TOWARDS THE TENNESSEE VALLEY
ON TUESDAY. UPPER LEVEL TROUGH IS FORECAST TO AMPLIFY OVER THE
CENTRAL US AND LIFT NEWD THROUGH THE AFTERNOON HOURS. COLD FRONT
WILL BE APPROACHING NW AL BY THE LATE AFTERNOON HOURS AS SFC LOW
LIFTS NE. MOISTURE RICH AIRMASS WILL REMAIN IN PLACE WITH PWATS
AROUND 1.5 IN AND DEWPOINTS IN THE 60S. INSTABILITY INCREASES
AHEAD OF THE FRONT WITH HELICITY VALUES OVER 200 M2/S2. 85H WINDS
WILL INCREASE TO AROUND 50 KNOTS ALONG THE FRONT IN NW AL. THREAT
FOR SEVERE WEATHER WILL EXIST ACROSS ENTIRE AREA WITH MODERATE
RISK FROM SPC ENCOMPASSING ALL OF THE AREA EXCEPT FOR EXTREME NE
AL. MAIN TIME FRAME FOR SEVERE WEATHER THREAT WILL BE DURING THE
EVENING HOURS WITH THE MAIN THREAT BEING GUSTY TO DAMAGING WINDS
AND ISOLATED TORNADOES.

FRONT WILL CLEAR ENTIRE AREA BY 12Z AS UPPER LEVEL TROUGH
CONTINUES TO MOVE THROUGH THE MID MS AND OHIO VALLEYS. AN ISOLATED
SHOWER MAY LINGER THROUGH THE MORNING HOURS ACROSS THE FAR EASTERN
AREAS AS UL TROUGH CONTINUES TO LIFT NE TOWARDS NEW ENGLAND.
STRONG COLD ADVECTION WILL SET UP BEHIND FROPA WITH LITTLE TEMP
RECOVERY EXPECTED ON WEDNESDAY. HIGH PRESSURE WILL BEGIN TO BUILD
IN FROM THE NORTH WITH TEMPERATURES REMAINING SEVERAL DEGREES
BELOW NORMAL THROUGH THE END OF THE WORK WEEK UNDER NORTHERLY
WINDS. SOUTHERLY WILL BEGIN TO RETURN BY THE WEEKEND AS HIGH
PRESSURE BUILDS EASTWARD. THIS WILL HELP ENABLE DAYTIME TEMPS TO
RETURN TO NEAR NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    61  74  44  50 /  50  60  90  10
SHOALS        62  75  43  50 /  50  60  90  10
CULLMAN       62  74  45  51 /  50  60  90  10
FAYETTEVILLE  61  73  44  49 /  50  60  90  10
FORT PAYNE    60  72  47  50 /  50  50  90  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

24
Hazardous weather outlook, Nov 14, 12:38 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CST MON NOV 14 2005

ALZ001>010-016-TNZ076-096-097-150300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1238 PM CST MON NOV 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

CLUSTERS OF SHOWERS AND THUNDERSTORMS...SOME WITH MODERATE TO HEAVY
DOWNPOURS...WILL CONTINUE TO TRACK ACROSS THE TENNESSEE VALLEY
THROUGH THE AFTERNOON.  AS A WARM FRONT MOVES NORTH OF THE REGION
THIS EVENING...MOST OF THE THUNDERSTORM ACTIVITY WILL SHIFT
NORTHWARD WITH TIME.  HOWEVER...A FEW OF THE LATE AFTERNOON AND
EARLY EVENING STORMS IN NORTHWEST ALABAMA COULD BECOME STRONG ALONG
AND NEAR THIS FRONT...CAPABLE OF WINDS GUSTS TO 50 MPH AND SMALL
HAIL. STORMS THAT MOVE EASTWARD ACROSS THIS REGION WILL TEND TO
WEAKEN AS THEY REACH NORTHEAST ALABAMA AND EASTERN PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

...SEVERE WEATHER THREAT EXISTS LATE TUESDAY AFTERNOON AND EVENING...

A SQUALL LINE OF SEVERE THUNDERSTORMS ARE ANTICIPATED ALONG A COLD
FRONT LATE TUESDAY AFTERNOON AND EVENING.  THE STORMS WILL REACH FAR
NORTHWEST ALABAMA VERY LATE TUESDAY AFTERNOON...AND TRACK EASTWARD
THROUGH THE REST OF THE TENNESSEE VALLEY DURING THE EVENING HOURS.

THE HIGHER SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED BRIEF TORNADOES.  HOWEVER...A FEW SUPERCELL
THUNDERSTORMS COULD DEVELOP AHEAD OF THE SQUALL LINE AS
WELL...POSING A HIGHER THREAT OF TORNADOES.

WITH ABNORMALLY DRY CONDITIONS...FLOODING IS NOT A BIG CONCERN.
HOWEVER...LOCALLY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON
ROADS AND DRY SURFACES.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN AND EMERGENCY MANAGEMENT AGENCIES MAY REQUIRE ACTIVATION FOR
SEVERE WEATHER...MAINLY FOR NORTHWEST ALABAMA LATER TODAY.

THE ACTIVATION OF SKYWARN AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUESTED FOR TUESDAY AFTERNOON AND NIGHT.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:06 PM CSTTornado WarningHUNMorgan24 min
Nov 14, 4:51 PM CSTTornado WarningHUNLawrence16 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.